Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 196, NWS Norman, OK

May 17, 2001Kingfisher County, Logan County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 17, 2001, 11:38 PM CDT for Kingfisher County, Logan County, Oklahoma. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 17, 2001, 11:38 PM CDT (04:38 UTC)
Expired
May 18, 2001, 12:30 AM CDT
In force
52 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Kingfisher County, OK, Logan County, OK

The radar

The Norman radar (KTLX), 75 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 4.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2001-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2001-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
996 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 180440
SVROKC

OKC073-083-180530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1138 PM CDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KINGFISHER COUNTY
  WESTERN LOGAN COUNTY

* UNTIL 1230 AM CDT

* AT 1138 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7
  MILES NORTHWEST OF CASHION...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE CASHION...CEDAR VALLEY...CIMARRON
  CITY...CRESCENT AND NAVINA

HAIL UP TO THE SIZE OF QUARTERS...EXTREMELY HEAVY RAINFALL AND WIND 
GUSTS TO 60 MPH ARE LIKELY WITH THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3602 9785 3575 9786 3575 9747 3603 9748

33/DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:35 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, May 17, 9:35 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
935 PM CDT THU MAY 17 2001

LATEST WATER VAPOR/IR IMAGERY/00Z ANALYSIS SHOW UVV'S NOW MOVING
INTO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS AND WILL BE
RESPONSIBLE FOR INCREASING/INTENSIFYING CONVECTION ACROSS THE
FORECAST AREA OVERNIGHT...PARTICULARLY THE WESTERN HALF. 02Z SURFACE
ANALYSIS SHOWS OUTFLOW BOUNDARY NEARLY STATIONARY FROM SOUTH OF
TULSA EXTENDING WESTWARD ALONG INTERSTATE 40 TO NEAR WEATHERFORD.
BOUNDARY THEN HARD TO DISCERN AS IT MERGES WITH PRE-FRONTAL TROUGH
EXTENDING SOUTHWEST TOWARD MIDLAND. COLD FRONT NOW INTO NORTHWEST
OKLAHOMA. WITH ABOVE MENTIONED CONCERNS...WILL MAINTAIN HIGHEST POPS
AND SEVERE WORDING ACROSS THE WESTERN HALF OF AREA OVERNIGHT.

ANOTHER CONCERN THIS EVENING HAS BEEN NEARLY STATIONARY
THUNDERSTORM OVER BECKHAM COUNTY NEAR SAYRE WITH KFDR WSR-88D
INDICATING 3 TO 4 INCHES OF RAIN PER HOUR. BELIEVE HAIL HAS
CONTAMINATED THE TOTALS SLIGHTLY BUT WITH HIGH PRECIPITABLE WATER
AND WEAK WINDS ALOFT...2 TO 3 INCHES PER HOUR MAY BE POSSIBLE.
MID/UPPER LEVEL WILL INCREASE SLIGHTLY AS SHORTWAVE TROUGHS TO THE
WEST APPROACH AND MAY ALLEVIATE THE LOCALLY HEAVY RAIN A LITTLE AS
THE NIGHT PROGRESSES.

.OUN...
OK...NONE.
TX...NONE.
JAMES

In the hours before

Local storm report, May 17, 9:06 PM CDT, 2 hours 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
906 PM CDT THU MAY 17 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    2 S SAYRE                 OK   1.75 INCH HAIL
05/17/01   BECKHAM                        AMATURE RADIO REPORT

J

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:17 PM CDTSevere Thunderstorm WarningOUNBeckham43 min
May 17, 8:58 PM CDTSevere Thunderstorm WarningOUNBeckham47 min
May 17, 10:29 PM CDTSevere Thunderstorm WarningOUNKingfisher46 min
May 18, 12:18 AM CDTSevere Thunderstorm WarningOUNJackson42 min
May 18, 1:30 AM CDTSevere Thunderstorm WarningOUNJackson45 min
May 18, 1:46 AM CDTSevere Thunderstorm WarningOUNTillman44 min
May 18, 1:51 AM CDTSevere Thunderstorm WarningOUNComanche, Kiowa39 min
May 18, 2:18 AM CDTSevere Thunderstorm WarningOUNCotton42 min
May 18, 2:30 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche45 min
May 18, 2:37 AM CDTSevere Thunderstorm WarningOUNCanadian, Grady53 min
May 18, 2:37 AM CDTSevere Thunderstorm WarningOUNKingfisher53 min
May 18, 2:41 AM CDTSevere Thunderstorm WarningOUNJefferson, Stephens64 min
May 18, 2:59 AM CDTSevere Thunderstorm WarningOUNCleveland, Logan, Oklahoma61 min
May 18, 2:59 AM CDTSevere Thunderstorm WarningOUNMcClain61 min
May 18, 3:17 AM CDTSevere Thunderstorm WarningOUNGarvin43 min
May 18, 3:22 AM CDTFlash Flood WarningOUNKingfisher3 hr
May 18, 3:27 AM CDTSevere Thunderstorm WarningOUNCarter, Murray48 min
May 18, 3:37 AM CDTSevere Thunderstorm WarningOUNPottawatomie53 min
May 18, 4:03 AM CDTSevere Thunderstorm WarningOUNJohnston, Pontotoc, Seminole57 min
May 18, 4:22 AM CDTSevere Thunderstorm WarningOUNLincoln38 min
May 18, 4:35 AM CDTSevere Thunderstorm WarningOUNCoal, Hughes55 min
May 18, 4:59 AM CDTSevere Thunderstorm WarningOUNAtoka61 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.